Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Morristown, TN

April 14, 2019Hamilton County, Meigs County, Rhea County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 14, 2019, 8:54 AM EDT for Hamilton County, Meigs County, Rhea County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2019, 8:54 AM EDT (12:54 UTC)
Expired
Apr 14, 2019, 9:30 AM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Hamilton County, TN, Meigs County, TN, Rhea County, TN

The radar

The Northeast Alabama radar (KHTX), 116 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 7:43 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 14, 7:43 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
743 AM EDT Sun Apr 14 2019

.AVIATION...A line of moderate showers along a weakening squall
line is making progress into Southeast Tennessee and will move
across cha by 13z. This line should continue to weaken as it
approaches tys and tri with a few showers around tys around 14z.
A strong flow across the higher terrain may keep any lower
ceilings or rain develop at tri until later in the day when some
strong storms form ahead of a cold front which will build across
the Southern Appalachian region. The stronger storms that develop
along this boundary could create some mvfr or lower ceilings with
mvfr visibility in moderate to heavy rain. At this time, kept
flight weather just above mvfr. This may be adjusted lower in the
next forecast issuance. The front will move east of the final
terminal (tri) by 02z. However, some mvfr ceilings will probably
fill in the cold air advection pattern behind the front. Also,
there could be a few sprinkles around tri with a lower chance at
tys as the upper trough follows behind the surface system.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 8 PM EDT this evening for Cherokee-Clay.

TN...High Wind Warning until 8 PM EDT this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Sullivan-Union-
     Washington TN-West Polk.

VA...Wind Advisory until 8 PM EDT this evening for Lee-Russell-Scott-
     Washington-Wise.

&&
Hazardous weather outlook, Apr 14, 4:16 AM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
416 AM EDT Sun Apr 14 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
416 AM EDT Sun Apr 14 2019 /316 AM CDT Sun Apr 14 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...An Enhanced Risk of Severe Thunderstorms for today through early
evening across east Tennessee and southwest Virginia...

A strong storm system will move across the Tennessee Valley and
southern Appalachians today, producing two rounds of showers and
thunderstorms; one this morning and one in the afternoon and
evening. There is an enhanced risk of severe thunderstorms across
Southwest Virginia and Northeast Tennessee, primarily with the
later afternoon into evening storms. The main concern will be
damaging winds, but isolated tornadoes and hail up to half dollar
size will also be possible.

Also,strong winds will continue across the mountains today.
Southerly winds of 20 to 30 mph with gusts to 60 mph are expected
over the higher elevations of East Tennessee throughout the day.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another severe weather episode appears possible later in the
week. Computer models show a strong cold front moving across the
Southern Appalachian region Thursday night. Ahead of and near this
front, strong to severe thunderstorm development is possible
Thursday afternoon or Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, mainly in the afternoon
and early evening, and possibly again Thursday afternoon or
Thursday night.

In the hours before

Special weather statement, Apr 14, 7:12 AM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Morristown TN
712 AM EDT SUN APR 14 2019

TNZ081-082-098>100-141215-
Sequatchie TN-Bledsoe TN-Marion TN-Bradley TN-Hamilton TN-
712 AM EDT SUN APR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRADLEY...
SEQUATCHIE...BLEDSOE...MARION AND HAMILTON COUNTIES UNTIL 815 AM
EDT/715 AM CDT/...

At 712 AM EDT/612 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Tracy City, or 8 miles northwest of Jasper, moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Dunlap, Jasper, Pikeville, Soddy-Daisy, Signal Mountain,
South Pittsburg, Walden, Lakesite, Whitwell, Kimball, Monteagle,
Ridgeside, Harrison, Fairmount, Red Bank, Collegedale, Powells
Crossroads, Orme and Cartwright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 AM EDT/900 AM CDT/ for
east Tennessee.

LAT...LON 3499 8585 3519 8584 3524 8581 3522 8573
      3524 8569 3529 8571 3532 8557 3538 8549
      3541 8549 3543 8554 3549 8554 3553 8560
      3557 8542 3574 8526 3553 8512 3546 8514
      3543 8510 3543 8505 3524 8492 3499 8509
TIME...MOT...LOC 1112Z 236DEG 30KT 3517 8570
Special weather statement, Apr 14, 8:14 AM EDT, 40 minutes before
Special Weather Statement
National Weather Service Morristown TN
814 AM EDT SUN APR 14 2019

TNZ081>085-098>100-141300-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Bradley TN-Hamilton TN-
Meigs TN-McMinn TN-
814 AM EDT SUN APR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...NORTHWESTERN BRADLEY...
SOUTHEASTERN SEQUATCHIE...BLEDSOE...MEIGS...NORTHWESTERN MCMINN...
SOUTHEASTERN MARION AND HAMILTON COUNTIES UNTIL 900 AM EDT/800 AM
CDT/...

At 814 AM EDT/714 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles west of Crossville
to near Pikeville to near Lakesite. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Chattanooga, Dayton, Dunlap, Pikeville, Decatur, Soddy-Daisy, Signal
Mountain, Spring City, Walden, Lakesite, Ridgeside, Fairmount,
Harrison, Red Bank, Collegedale, Graysville, Powells Crossroads, Flat
Top Mountain, Lookout Mountain and North Chickamauga Creek Gorge.

A Tornado Watch remains in effect until 1000 AM EDT/900 AM CDT/ for
east Tennessee.

LAT...LON 3498 8559 3499 8560 3552 8532 3562 8537
      3572 8526 3576 8526 3577 8504 3575 8503
      3576 8492 3583 8480 3579 8474 3575 8475
      3574 8470 3570 8467 3573 8464 3571 8463
      3559 8466 3499 8508
TIME...MOT...LOC 1214Z 225DEG 45KT 3593 8517 3559 8510 3521 8523

Garuckas
Special weather statement, Apr 14, 8:49 AM EDT, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
849 AM EDT SUN APR 14 2019

TNZ012-013-035-036-067-084-141330-
Anderson TN-Roane TN-Scott TN-Campbell TN-Meigs TN-Morgan TN-
849 AM EDT SUN APR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHEASTERN MEIGS...
ANDERSON...CAMPBELL...ROANE AND SCOTT COUNTIES UNTIL 930 AM EDT...

At 849 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Jamestown to 6 miles
southwest of Wartburg to near Spring City. Movement was northeast at
55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Oak Ridge, Clinton, Lenoir City, La Follette, Kingston, Rockwood,
Loudon, Oneida, Wartburg, Fairview, Oliver Springs, Jacksboro,
Huntsville, Midtown, Helenwood, Harriman, Jellico, Caryville, Lake
City and Norris.

LAT...LON 3658 8398 3643 8390 3627 8401 3619 8394
      3608 8409 3603 8406 3594 8427 3590 8426
      3575 8443 3563 8463 3571 8470 3566 8478
      3573 8471 3582 8479 3591 8468 3620 8491
      3629 8487 3640 8466 3660 8478
TIME...MOT...LOC 1249Z 232DEG 47KT 3649 8478 3607 8469 3572 8480

Garuckas

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:12 AM EDTSpecial Weather StatementMRXBledsoe, Hamilton, Marion, Sequatchie63 min
Apr 14, 8:14 AM EDTSpecial Weather StatementMRXBledsoe, Hamilton, Meigs, Rhea46 min
Apr 14, 8:49 AM EDTSpecial Weather StatementMRXAnderson, Campbell, Morgan, Roane, Scott41 min
Apr 14, 9:05 AM EDTSpecial Weather StatementMRXBradley, McMinn40 min
Apr 14, 9:14 AM EDTSevere Thunderstorm WarningMRXRoane35 min
Apr 14, 9:47 AM EDTSpecial Weather StatementMRXPolk43 min
Apr 14, 6:01 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier44 min
Apr 14, 6:31 PM EDTSevere Thunderstorm WarningMRXGreene, Hancock, Hawkins29 min
Apr 14, 7:13 PM EDTSpecial Weather StatementMRXGreene, Hawkins47 min
Apr 14, 7:25 PM EDTSpecial Weather StatementMRXJohnson, Sullivan50 min
Apr 14, 6:53 PM EDTSpecial Weather StatementMRXScott, City of Norton37 min
Apr 14, 7:12 PM EDTSpecial Weather StatementMRXRussell33 min
Apr 14, 7:34 PM EDTSpecial Weather StatementMRXRussell41 min
Apr 14, 4:48 PM EDTSpecial Weather StatementMRXClay42 min
Apr 14, 5:58 PM EDTSpecial Weather StatementMRXClay47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.